Can You Overdose on Klonopin?
Klonopin (clonazepam) is a benzodiazepine medication that is prescribed to treat panic disorder and certain types of seizure disorders. 1
A Klonopin overdose is possible if a person takes more than the prescribed dose.
Signs of a Klonopin overdose include: 1,2,3
- Difficulty concentrating.
- Slowed reflexes.
- Impaired coordination.
- Slurred speech.
- Loss of consciousness.
Call 911 immediately if you believe you or someone you know has overdosed on Klonopin.
Have the following information ready for the 911 dispatcher:
- The person’s age, weight, and condition.
- How much Klonopin and/or other drugs the person took, if known.
- The estimated time the person ingested Klonopin and/or other drugs.
The severity with which overdose symptoms such as respiratory depression are experienced may be influenced by:
- The degree of Klonopin tolerance.
- Other drugs consumed.
- Physiological makeup. 3
Risk Factors for Klonopin Overdose
Helpline Information if you need help with a Klonopin addiction. A representative can offer you recovery options based on your insurance.
- Mixing with alcohol: Drinking alcohol while taking Klonopin can increase the risk of overdose as well as reduce the effectiveness of the drug and intensify the harmful effects. 1
- Mixing with other drugs: Other drugs that can increase the risk of a Klonopin overdose include opioid pain medications (OxyContin, Vicodin), general anesthetics, other sedatives, and cold medicines that contain antihistamines. 4
- Abusing the medication: People who abuse Klonopin may take doses that are much higher than prescribed and are at risk of overdose. Crushing the pills and snorting or injecting them may also increase the risk of addiction and overdose.
- Tolerance: As a person builds a tolerance to Klonopin, he or she may need to take increasingly higher doses to feel the desired effects of the drug. This behavior increases the chance that a person will overdose.
Klonopin Overdose Treatment
Most people can be discharged between 4-6 hours if symptoms have resolved.
Klonopin overdose treatment includes: 2
- Monitoring of respiration, pulse, and blood pressure.
- General supportive measures.
- Gastric lavage (stomach pumping).
- Maintaining the airway.
Flumazenil is a drug that can reverse the effects of a Klonopin overdose. However, it comes with its own risks, including seizures in people who are dependent on the drug. The medical professional treating you will have to decide whether to use it.
Most people can be discharged or transferred for psychiatric assessment after 4 to 6 hours if symptoms have resolved and the person’s coordination has improved. 3
Can You Die From a Klonopin Overdose?
Helpline Information if you or someone you know needs help quitting Klonopin. Get help before an overdose occurs.
Overdosing on Klonopin is rarely lethal. If the person overdoses on Klonopin alone, they will likely experience the effects outlined above and require medical treatment and monitoring.
Most deaths from overdose on Klonopin and other benzodiazepines are the result of taking the medication with alcohol or other drugs that depress the central nervous system. This combination can lead to fatal suppression of breathing.
Recovering From an Overdose
A person who overdoses on Klonopin should talk to his or her physician about whether to continue taking the medication. In addition, many people who abuse Klonopin may be abusing other drugs and should seek help from a substance abuse program.
Recovery options for Klonopin overdose and addiction include:
- Outpatient rehab programs allow you to live at home while receiving treatment at a rehab facility. Most programs consist of individual and group therapy, but some may include medical supervision and detox.
- Inpatient or residential programs help people uncover the reasons behind their addiction and avoid relapse. People recovering from Klonopin abuse or dependence may participate in individual and group therapy sessions, 12-step meetings, art or music therapy, addiction education sessions, and recreational activities.
- 12-step and non-12-step programs. These are self-help programs in which people with similar addictions support each other in recovery. Twelve-step programs offer a more spiritual approach, while non-12-step programs are more secular and evidence-based.
Treatment may include addiction recovery therapies that can also help people learn how to manage their anxiety without medication. Common therapies include:
- Cognitive behavioral therapy Also known as CBT, this therapy helps users recognize the thoughts that lead to drug abuse and teaches relapse prevention skills. CBT can also be used to help people overcome panic attacks.
- Individual counseling is one-on-one therapy with a licensed counselor can help the user work through issues surrounding addiction, such as mental health conditions or trauma. A therapist can also help a person learn how to live sober and help the person practice relapse prevention techniques.
- Group therapy brings together people who are struggling with addiction. Users realize they are not the only ones who have problems with drug abuse, and they can receive support and give feedback to others in recovery.
Find a Recovery Center
Call us at 1-888-319-2606 Helpline Information if you would like assistance finding the right recovery center to help you or a loved one during recovery from a Klonopin overdose. Get the help you need to prevent another overdose or prevent the consequences of Klonopin abuse.
. National Alliance on Mental Illness. (2013). Clonazepam (Klonopin).
. Genentech. Klonopin® Tablets (Clonazepam).
. Greller, H. and Gupta, A. (2016). Benzodiazepine poisoning and withdrawal. UpToDate.
. Kuhn, C., Swartzwelder, S., Wilson, W. (2014). Buzzed: The Straight Facts About the Most Used and Abused Drugs from Alcohol to Ecstasy, 4th Edition. New York, New York: W. W. Norton & Company.
You are never too old to improve your health and quality of life!